[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 21, 1947

PROLONGED REACTION TO BENADRYL

Author Affiliations

San Antonio, Texas.

JAMA. 1947;134(8):726. doi:10.1001/jama.1947.02880250074024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In a clinical note entitled "Prolonged Reaction to Benadryl" (The Journal, February 8, p. 393) appeared the statement "Treatment was not given, but intravenous histamine was elected as the treatment of choice if the condition failed to improve." This rather innocuous remark provoked the following criticisms from Dr. Norman A. David and Dr. Norman W. Karr of the department of pharmacology, University of Oregon Medical School:

  1. Fundamental principles were overlooked.

  2. Procedures suggested in The Journal may be adapted in toto by the general practitioner too busy to investigate further.

  3. In a case of shocklike reaction to benadryl, such as that reported by other authors in the same issue of The Journal, histamine could aggravate the condition with possible fatal outcome.

  4. Histamine could be harmful in a case such as the one reported.

  5. The authors' suggestion, which may have been justified in their

First Page Preview View Large
First page PDF preview
First page PDF preview
×